The Dangers of Using Heroin with Adderall

The combination of heroin and Adderall is sometimes referred to as a “speedball” due to one being an upper (Adderall) and the other being a downer (heroin). Using these two drugs together can be toxic due to excessive fluid in the lungs, slowed breathing, polysubstance addiction, and even fatalities.

Over the past few decades, heroin has become more prominent in the United States. This is due to the prescription opioid epidemic and the increasing potency of the drug. Adderall has also become one of the most abused prescription drugs in the country. It is abused by individuals that have a prescription as well as those that buy it off the black market.

Why Use Heroin With Adderall?

Heroin is an opioid central nervous system (CNS) depressant. It causes the user to feel an overwhelming rush of euphoria which is generally characterized as well-being and relaxation. Although it originated to be used in medicine as a “less addictive” substitute for Morphine, nowadays heroin’s only found in the streets. It can be snorted, injected, smoked, and oftentimes it’s mixed with other drugs to minimize some of its side effects.

Adderall is an amphetamine central nervous system stimulant that, by itself, can increase a person’s heart rate to dangerous levels, and abusing it can potentially lead to addiction. In medicine, it’s used to treat attention deficit hyperactivity disorder and narcolepsy. The chemicals in the drug are intended to help a person focus, be more alert, and stay awake.

Heroin is known to make the user drowsy, and somewhat dysphoric. Some people will mix these drugs to achieve a perfect balance, but are frequently met with a dangerous drug combination instead. Some people might not realize that the opiate they’re using is rarely just heroin—it can be a dangerous drug cocktail of fentanyl, carfentanil, and other more potent substances; making heroin with Adderall even more of an unpredictable gamble.

There are other reasons that someone mixes heroin and Adderall, but the most common reason is to smooth out the negative effects each drug. Heroin can slow down the brain functions and perhaps decrease the anxiety from Adderall; while Adderall might speed up the withdrawal symptoms from heroin.

Find Treatment For Polysubstance Abuse Today.

Call to be connected with a compassionate treatment specialist.

(888) 365-2740

Withdrawal Symptoms, Side-Effects, And Other Dangers

One problem faced today is that while a person is mixing Adderall and heroin, the opiate receptors in their brain are working overtime to keep dopamine levels stable; and even on their own, each of these drugs can cause an overage of it. Dopamine is a neurotransmitter that’s responsible for pleasure, attention, and movement as well as euphoria and happiness. Consequently, when a person stops using opiates and stimulants, they so often become severely depressed.

When Adderall is mixed heroin, the dopamine levels are constantly going up and down, and eventually, the brain ceases to create this natural chemical. Furthermore, “stimulants can increase blood pressure, heart rate, and body temperature and decrease sleep and appetite. When they are abused, they can lead to malnutrition and its consequences. Repeated abuse of stimulants can lead to feelings of hostility and paranoia” (National Institute on Drug Abuse – NIDA).

Mixing heroin with Adderall can make a person feel the need to take more of one or both of the drugs to get the high that they’re accustomed to—thus putting them at a greater risk of overdosing. This is because there’s potential for stimulants and depressants to mask the effects of one another, and consequently people don’t realize that they’re using too much. As a result, the normal warning signs to stop using the drug are no longer there.

People who mix heroin with Adderall are at risk for intensified withdrawals from dependence to two seriously addictive drugs. If you’re suffering from addiction from heroin or prescription stimulants, you may already be familiar with these, but the withdrawal symptoms that are likely to occur are:

Heroin Withdrawal Symptoms – from the U.S. National Library of Medicine

  • Agitation
  • Anxiety
  • Muscle aches
  • Increased tearing
  • Insomnia
  • Runny nose
  • Sweating
  • Yawning
  • Abdominal cramping
  • Diarrhea
  • Dilated pupils
  • Goose bumps
  • Nausea
  • Vomiting

Adderall Withdrawal Symptoms

  • Insomnia
  • Fatigue
  • Depression
  • Loss of appetite
  • Disorientation
  • Lack of concentration
  • Dysphoria
  • Irritability
  • Apathy

After coming down from an Adderall or heroin high, the withdrawal symptoms can begin within a few hours to a couple days. It depends on how much heroin and Adderall was taken, but the worst of the physical withdrawals aren’t typically over until a couple weeks. The length of withdrawal also depends on variables like how long a person has been using the drugs, as well as their age, and metabolism.

The reality is that it might take a person months to get back to a normal level of brain function and dopamine levels, or even sleep patterns, and appetite. It’s absolutely possible to recover from an addiction to opiates and amphetamines and a lot of people return to living normal lives while recovering from addiction and drug dependence.

Signs Someone Is Using Heroin With Adderall

When someone’s suffering from addiction they may lose interest in activities or hobbies that they were once passionate about. If you’re worried about a loved one’s sudden strange behavior or think that they may be abusing drugs—it’s important to remember to be supportive and loving. They may be exhibiting hostile behavior, but they are merely reacting to the drugs.

It may help to remember that, by definition, addiction is “a chronic, relapsing brain disease that is characterized by compulsive drug seeking and use, despite harmful consequences. It is considered a brain disease because drugs change the brain; they change its structure and how it works.

These brain changes can be long lasting and can lead to many harmful, often self-destructive, behaviors” (National Institute on Drug Abuse). Someone suffering from addiction is sick, and they might need your help without ever admitting it.

Treating Both The Physical And Mental Addiction

Detoxification is the first step in treatment for many entering an inpatient drug rehab program. For individuals abusing heroin, the physical withdrawal symptoms are often too manage on their own and should be done in the care of trained professionals.

Once a person is completely detoxed, the next step is to treat the mental addiction. This generally happens over the course of a minimum of 30 days at a residential facility.

The treatment modalities within an inpatient program can help a person replace their once unhealthy behaviors and thought patterns with healthy ones. Some of the most commonly used treatment modalities include:

  • Cognitive Behavioral Therapy
  • Medication-Assisted Therapy
  • Dialectical Behavior Therapy
  • Motivational Interviewing
  • Mindfulness and Stress Therapy
  • Adventure Therapy
  • Relapse Prevention
  • Aftercare Treatment

How To Find Help With An Addiction

If you have questions about drug addiction, how to pay for services, or want to know how to locate a rehab center, we can help. Contact us today and let the treatment professionals at RehabCenter.net help point you in the right direction for recovery.

National Institute on Drug Abuse - The Science of Drug Abuse and Addiction

National Institute on Drug Abuse - Stimulant ADHD Medications

U.S. National Library of Medicine - MedlinePlus: Opiate and Opioid Withdrawal

Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592